Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Tallahassee, FL

May 4, 2021Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 2021, 5:32 PM EDT for Turner County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 5:32 PM EDT (21:32 UTC)
Expired
May 4, 2021, 6:00 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Turner County, GA

The radar

The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:37 PM EDTTSTM WND DMG3 Wsw Amboy, GATREE DOWN ON HOPEWELL ROAD.
May 4, 5:43 PM EDTTSTM WND DMG2 N Amboy, GA*** 1 INJ *** A 40X40 BARN WAS DESTROYED ALONG REID ROAD WITH ONE INJURY REPORTED TO THE PERSON INSIDE THE BARN.
May 4, 5:43 PM EDTTSTM WND DMG2 N Amboy, GA*** 1 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 N AMBOY. A 40X40 BARN WAS DESTROYED ALONG REID ROAD WITH ONE INJURY REPORTED TO THE PERSON INSIDE THE BARN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS52 KTAE 042132
SVRTAE
GAC287-042200-
/O.NEW.KTAE.SV.W.0114.210504T2132Z-210504T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
532 PM EDT Tue May 4 2021

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Turner County in south central Georgia...

* Until 600 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located over Ashburn,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ashburn, Worth, Sycamore, Rebecca, Amboy, Turner Co Airport, Dakota
  and Sibley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3185 8348 3181 8348 3179 8346 3178 8346
      3178 8345 3165 8359 3170 8377 3181 8371
      3180 8361 3185 8361
TIME...MOT...LOC 2132Z 219DEG 21KT 3172 8364 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
559 
WWUS52 KTAE 042150
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
550 PM EDT Tue May 4 2021

GAC287-042200-
/O.EXP.KTAE.SV.W.0114.000000T0000Z-210504T2200Z/
Turner GA-
550 PM EDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TURNER COUNTY WILL
EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3185 8348 3181 8348 3179 8346 3178 8346
      3178 8345 3165 8359 3170 8377 3181 8371
      3180 8361 3185 8361
TIME...MOT...LOC 2150Z 219DEG 21KT 3179 8357 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:32 PM EDT, 2 hours earlier.

Area forecast discussion, May 4, 3:32 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Tue May 4 2021

.NEAR TERM [Through Wednesday]...

An approaching shortwave trough embedded in a longer wave upper
level trough is currently across central Mississippi, and is
expected to propagate northeastward through central Alabama and
northern Georgia through the evening and overnight hours.  An
intense squall line is currently developing across western
Mississippi in association with the aforementioned upper level
shortwave disturbance, and is expected to move across Alabama
through the remainder of the afternoon, and approach our SE Alabama
counties by this evening around 7-8pm CDT.  This squall line will
likely be driven by SBCAPE values near/over 3000 J/Kg across the
deep south today.  This instability in association with 35-40 knots
of deep layer shear will aid in severe wind potential, as well as
the potential for a brief spin up along the edge of the squall line.
 Severe hail up to quarter size will also be possible, especially
across SE Alabama.  For areas in Georgia and Florida, the squall
line is expected to quickly fall apart as it progresses into the
region.  This is due to instability dropping across the region as
the sun sets; however, if the cold pool can become a driving force
along the squall line, cold pool dynamics coupled with shear can
possibly sustain severe winds along the squall line well into
Georgia and Florida later this evening and through the overnight
hours.

Beyond tonight, another post squall line convective cluster of
storms is expected to develop along the Florida Panhandle and into
SE Alabama.  This will likely not have a severe impact as the cold
pool left behind will prevent these storms from developing severe
characteristics.  The main impact expected will likely be heavy
rainfall as some elevated instability will allow for efficient
rainfall across this region.  High temperatures will climb into the
low to mid 80s tomorrow with lows dropping into the low 70s tonight.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Front will stall across southern sections Wednesday night and be
a focus for scattered showers and a few thunderstorms over the
area. Better coverage of showers and storms then on Thursday as a
weak surface wave will develop along the front and daytime heating
comes into play. Greatest instability, and thus highest rain
chances, expected across the southern Big Bend with chances
decreasing steadily heading north. Rain should end pretty quickly
from northwest to southeast later in the day as the front pushes
south into the peninsula. Much drier air will usher in Thursday
into Thursday night along with a nice drop in temperatures.

.LONG TERM [Friday Through Tuesday]...

The weather through the weekend looks tremendous right now with
cool clear mornings and warm sunny afternoons expected. Humidity
will be refreshingly low with dewpoints mainly in the 40s and 50s
away from the immediate coast. Clouds and humidity will start to
increase Sunday into Monday as the next front approaches with rain
chances then continuing through Tuesday.

&&

.AVIATION...
[Through 18Z Wednesday]

A squall line is expected to move through the region later this
evening and into the overnight hours. TSRA is expected throughout
this period. IFR to MVFR CIGs will take over as the squall line
progresses through the region. These conditions are expected to
linger through the morning hours; however ECP and DHN are expected
to maintain lower cigs through the afternoon as a second wave is
expected to move into SE Alabama and the Florida Panhandle by early
morning on Wednesday. In addition, wind gusts of 18-20 knots will be
possible ahead of and along the squall line this afternoon and
evening.

&&

.MARINE...

Southerly winds across all waters will lead to elevated seas,
especially for Panhandle waters. Seas are expected to be around
3-5 feet with occasional seas up to 6 feet. Further east seas
will remain around 2-4 feet with occasional seas up to 5 feet
possible. These elevated seas and winds around 10-15 knots will
are expected to create exercise caution boating conditions across
all waters through Thursday evening. As a cold front comes through
Thursday afternoon, winds are expected to decrease and shift
offshore. Storms are expected to impact the marine areas starting
tomorrow and continuing through Thursday. A southward diving
squall line later this evening could produce some gustier winds
late this evening as it enters the nearshore waters across the
Florida Panhandle and Apalachee Bay.

&&

.FIRE WEATHER...

A cold front and associated squall line will be moving through the
region later this evening.  Increased shower and thunderstorm activity
is expected throughout this afternoon as well; however, coverage will be
more scattered in nature.  High dispersions are expected for much of the
remainder of the day with strong southerly winds expected ahead of the
squall line.  Rain is expected to continue through tomorrow across the
Florida Panhandle and Big Bend region. Given the widespread coverage
of rain expected, there are currently no fire weather concerns at
this time.

&&

.HYDROLOGY...

A strong squall line will move into the region this
evening and bring 1-2 inches of rain to most areas along and west of
a line from Tallahassee to Albany overnight. Model guidance has been
in good agreement developing a second area of showers and storms
along the cold front early Wednesday morning. This second round of
storms is expected to be slow moving and take advantage of a very
moist and humid airmass. While there is some uncertainty with the
exact placement of this next round of rainfall, enough confidence
exists to place a flash flood watch across Southeast Alabama and
Florida Panhandle. Within this area, localized storm total rainfall
amounts between the upcoming squall line and the second round of
storms could approach 6 to 8 inches. The main concern with this much
rainfall is for flash flooding, especially in urban areas. Some
rises on area rivers are expected in the Florida Panhandle (Shoal
and Choctawhatchee), but at this time riverine flooding is not
anticipated.

The cold front will clear the region on Thursday, with a dry stretch
of weather continuing through at least Sunday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  86  65  83  58 /  40  70  30  60   0
Panama City   71  82  66  81  60 /  40  60  30  60   0
Dothan        67  79  60  79  55 /  80  80  20  20   0
Albany        69  81  61  81  56 /  70  60  20  20   0
Valdosta      70  86  65  82  57 /  30  50  30  50  10
Cross City    71  87  69  84  60 /   0  30  30  50  10
Apalachicola  72  82  68  80  61 /  30  60  30  60   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     Flash Flood Watch through late Wednesday night for Calhoun-
     Central Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-
     Inland Gulf-Jackson-North Walton-South Walton-Washington.

GA...None.
AL...Flash Flood Watch through late Wednesday night for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Flash Flood Watch through late Wednesday night for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM.

&&

NEAR TERM...Bunker
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...Bunker
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 4, 4:48 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
448 PM EDT Tue May 4 2021

GAZ125-127-145-042130-
Worth GA-Dougherty GA-Mitchell GA-
448 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGHERTY...NORTHEASTERN
MITCHELL AND WORTH COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Doerun, or 8 miles southeast of Putney, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylvester, Marine Corps Logistics Base, Warwick, Bridgeboro, Gordy,
Livingston, Sylvester Airport, Parkerville, Red Rock, Acree, Lester,
Pritchetts, Freeman, Gammage, Crestwood, Isabella, Alfords, Doles,
Oakfield and Shingler.

LAT...LON 3185 8391 3180 8380 3162 8380 3162 8377
      3133 8390 3134 8400 3132 8400 3132 8407
      3163 8401 3171 8403 3176 8399 3178 8399
      3180 8401 3180 8398 3185 8395
TIME...MOT...LOC 2048Z 196DEG 28KT 3141 8399

42-DVD
Special weather statement, May 4, 5:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
514 PM EDT Tue May 4 2021

GAZ128-042200-
Turner GA-
514 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR TURNER COUNTY UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ashburn, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Coverdale, Amboy, Hobby, Turner Co
Airport, Dakota, Sibley and Inaha.

LAT...LON 3185 8348 3181 8348 3179 8346 3176 8345
      3174 8347 3173 8346 3160 8360 3160 8365
      3157 8365 3157 8366 3159 8367 3160 8370
      3162 8371 3162 8380 3180 8380 3180 8361
      3185 8361
TIME...MOT...LOC 2114Z 209DEG 34KT 3163 8373

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:12 PM EDTSpecial Weather StatementTAETurner33 min
May 4, 4:48 PM EDTSpecial Weather StatementTAEWorth42 min
May 4, 5:14 PM EDTSpecial Weather StatementTAETurner46 min
May 4, 7:27 PM EDTSpecial Weather StatementTAEBerrien33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.